Can 25mcg of Levo be enough?

After seeing Dr Skinner I started on 25mcg of Levo on 7th August, and have been fine. I take it at bedtime and had to double my dose last night to 50mcg and am wondering if it's too much for me. I went straight to sleep but then woke at 1am (I assume when it kicked in). I had a bit of a headache and felt woozy, and had a ringing echo-y feeling in my ear, also I just could not get back to sleep. I am OK this morning but I'm not looking forward to going through all that again tonight. Any advice please?

15 Replies

  • Sometimes, you do find a reaction when you increase your medication but it normally settles down. 25mcg is a very, very small dose, so maybe miss tonight's increase and take 50mcg tomorrow and then on alternate days and see how this works. If you still have problems phone Dr S.

    I know exactly how you feel as I had similar problems.

  • Hi Shaws - I feel like I'm doing a post every day at the moment! Do you mean take 25 tonight and 50 tomorrow or none tonight?

  • I think shaws means to take your usual 25 tonight and try 50 again tomorrow night and see how it goes. If you do need that increase you might need to do it more slowly, perhaps by alternating between 25 and 50mcg each night. It might also be that 25mcg is enough for you at the moment, particularly if you were borderline hypothyroid.

    It might be worth contacting Dr S to see what he says though, after all he is the one looking after you.

    I hope you have a better night tonight :)

    Carolyn x

  • It's easier to get an audience with the pope! I will just try the 25 tonight and if I cant contact him by phone, drop him a line. Thanks for your help.

  • It doesn't matter if you post everyday. Once you are on optimum meds everything will be better. Your experience helps others as well.

    I don't like how the replies get more squashed up the longer the post goes on.

  • Oh dear :( I hope you do get through to him. If you really can't tolerate the 50mcg days at all, perhaps stay at 25 for a little longer and meanwhile get your iron, ferritin, folate, B12 and vitamin D checked, if you haven't already. It must be very frustrating for you! It may also be that 25mcg is the dose for you, especially if you are feeling well now.

    Carolyn x

  • 25mcg has an effect on me and I'm no lightweight!

    It has taken weeks for me to steady up on it. I'm not looking forward to an increase if needed but know it has to be tried.

    Got permanent neck/shoulder pain which I can't bother to report to GP -as fed up with trying to get heard.

    My bloods will be interesting in a few weeks as though, I may be borderline & still feel rubbish a lot of the time on or off the Levo this year.

    I'm >65 and take BP meds which affects treatment.

    Also , been hypo-ish for quite a while, I feel. This makes a difference- from what I read.

    The body seems to get set in its bad ways and get harder to change easily, however helpful we try to be!

    Hormones do take their time to settle...

  • Same for me tegz. That is why I was concerned and happy about my tsh dropping so much in two weeks of just starting meds. Apparently alot of us are sensitive to thyroxine and don't need all that much. I was really tiered yesterday but am feeling better today. This goes back and forth. A little scary because as I stated before this is only my third week on med.

  • P.S. it is comforting to know that someone else responds well to the "started dose"

  • Well, the blood test [soon] will be interesting!

    I can't say I felt improved for 6 of those weeks and still have low metabolism.

    Early days still, but the muzzyness and stiff neck have eased off...

  • How long have you been on 25mcg? I am hoping to stay on a low dose since the higher the more complications. Am glad your neck is improving.I have noticed alot of aches and pains I had are clearing up. I just get paniced because most people think 25 is just a starting dose and it has done the opposite for me. Even my doc was convinced that my tsh would not come down much in the first two weeks. I just hope it continues. I keep hearing about how under dosing can put you more hypo but my body is saying not to increase right now. Slow and steady. Do you know how that works/ I figure eventually down the road I might have to increase but I would like to stay at my starter dose if possible for a while.

  • I've tried Dr S but it's on permanent answerphone, so I've left a message. I will just take the 25mcg tonight and hopefully get to speak to him tomorrow. I've read before that 25mcg is just a starter dose and doesn't do much but maybe I just needed a little tweak as I was never what I would consider "ill" before. I shall keep you posted-like you say Shaws it may help other newly diagnosed people :-)

  • I was there last week and talking to the receptionist about difficulty in getting through. She said Mondays and after 5 o'clock on other days would be the best times. I always ring about 9am and usually get a call back within minutes. Good luck!

  • That's good to know Jan, thanks a lot. Fortunately, I don't think I need him now as I tried the 50mcg last night and was OK. At least I know for next time though :-)

  • I am a newbie as well and started on 25mcg of meds three weeks ago. When I started my med my tsh was as high as 94.085. Within only two weeks of 25mcg my TSH dropped to 32.082 and my T4 is normal again. I would suggest another blood test before increasing medication. Even though I am coming down I still have days where I am tierd and then the next day feeling fine. Again, I have only been on this medication for three weeks. Alot of people are sensitive to thyroxine and do not require a high dose.

You may also like...